Tornadoes · United States · Indiana · 2005

F1 tornado, Fulton, Indiana, August 13, 2005

This F1 tornado ran 0.8 miles across Fulton County on August 13, 2005, touching down at 3:51 PM EST and reaching 75 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
August 13, 2005
Touchdown
3:51 PM EST (20:51 UTC)
Path length
0.8 miles (1.3 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Fulton County
Touchdown point
40.950, -86.280
Lift-off point
40.950, -86.270
Record number
335

What the Weather Service recorded

The tornado, which reached a maximum intensity of F1, only lasted for about 2 minutes. The tornado touched down at around 351pm EST about 1/2 mile west of the town of Fulton along Indiana State Route 114. Damage at this location included several large trees and power lines down and a utility trailer which rolled over. There was also minor damage to several homes. This damage was consistent with a tornado of F1 intensity. The tornado continued to produce sporadic damage until reaching just south of the town of Fulton along county road 100 West before lifting off the ground. There was damage to a roof near the end of the tornado path which was consistent with F0 damage. A portion of the roof was blown off and impacted another home and also severely damaged a vehicle. There was also damage to a pool deck and garage. The tornado was not on the ground the entire time along with three-quarter mile path. The maximum width was approximately 75 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:41 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Aug 13, 12:48 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 13, 12:48 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1248 PM EST SAT AUG 13 2005

.AVIATION...
CHALLENGING FORECAST FOR THE 18Z TAF CYCLE WITH MANY CONCERNS
RANGING FROM TIMING OF CONVECTION TO LOW CIGS AND VSBY. BOTH TAF
SITES WILL REMAIN PRIMARILY ON THE COOL SIDE OF THE BAROCLINIC ZONE
THROUGH THE PERIOD. CIGS/VSBY HAVE IMPROVED SINCE THIS MORNING WITH
THE LOSS OF PRECIP AND SOME BOUNDARY LAYER WARMING THROUGH THE MID
LEVEL DECK. AREA OF SHRA DEVELOPING ALREADY OVER NORTHERN ILLINOIS
AND EXPECT THIS AREA TO FILL IN THIS AFTERNOON AS THE NEXT IN A
SERIES OF FRONTAL WAVES MOVES RAPIDLY OUT OF NE MISSOURI. WILL BRING
ANOTHER PERIOD OF SHRA INTO KSBN AND VCTS TO KFWA TO COVER THIS
WAVE. THERE SHOULD BE A BREAK IN AREA OF SUBSIDENCE BEHIND FRONTAL
WAVE NUMBER 2 BEFORE WAVE NUMBER 3 NOW OVER THE CENTRAL PLAINS
RIPPLES ALONG THE FRONT SUNDAY MORNING. THIS LAST WAVE WILL LIKELY
BE THE MOST SIGNIFICANT WITH ANOTHER PERIOD OF SHRA/TSRA SUNDAY
MORNING. IN BETWEEN THE PERIODS OF SHRA OVERNIGHT TONIGHT SHOULD SEE
SOME BR DEVELOP AT BOTH TAF SITES. IF ANY BREAKS DEVELOP IN THE
OVERCAST COULD POTENTIALLY SEE SOME LOW VSBY OVERNIGHT.

&&

.PREV DISCUSSION...
UPDATE...
ISSUED AN EARLY UPDATE THIS MORNING TO ACCOUNT FOR LARGE CLUSTER OF
SHRA/TSRA MOVING NORTHEAST THROUGH THE NORTHERN HALF OF THE CWA THIS
MORNING. DIFFUSE BAROCLINIC ZONE IS STATIONARY THIS MORNING JUST
SOUTH OF THE CWA. SURFACE DATA AND SATELLITE IMAGERY CLEARLY SHOWING
A WEAK WAVE OF SURFACE LOW PRESSURE ALONG THE FRONT IN EAST CENTRAL
ILLINOIS EARLY THIS MORNING. THIS SURFACE WAVE HAS ENHANCED FRONTAL
LIFT OVER THE CWA THIS MORNING IN DIFFERENTIAL THERMAL ADVECTION
REGIME. WATER VAPOR IMAGERY ALSO SUGGESTING A PROBABLE REMNANT MCV
CROSSING THE CWA THIS MORNING FROM EARLIER UPSTREAM CONVECTION.
PLENTY OF MOISTURE AVAILABLE FOR HEAVY RAIN PRODUCTION OUT OF THESE
STORMS WITH SPC MESOANALYIS PAGE SHOWING PWAT VALUES AROUND 2
INCHES. HAVE GONE WITH CATEGORICAL POPS FOR THIS MORNING OVER THE
NORTHERN HALF OF THE CWA WITH ONLY LOW CHANCE IN THE SOUTH. FOR THIS
AFTERNOON WILL MAINTAIN HIGH CHANCE POPS WITH LATEST RUN OF THE RUC
SUGGESTING RENEWED DEVELOPMENT LATER THIS AFTERNOON.

SHORT TERM...
TODAY AND TONIGHT.

PUT A 40 POP IN FOR OUR CWA FOR THIS MORNING. CURRENTLY THERE ARE
SCATTERED SHOWERS/THUNDERSTORMS MOVING NORTHEASTWARD THROUGH OUR
CWA. THESE STORMS HAVE NOT BEEN FILLING IN TOO GREAT OF AN AREA AS
THEY HAVE BEEN WEAKENING AND STRENGTHENING HERE AND THERE AS THEY
MOVE THROUGH. THEN THERE HAS BEEN A SHIFT IN THE THINKING FOR LATER
TODAY INTO TONIGHT. ALTHOUGH THE MODELS HAVE CHANGED IN THEIR
THINKING THEY ARE FAIRLY SIMILAR. NO CLOSED OFF LOW WILL FORM ALONG
THE COLD FRONT TODAY AND MOVE PAST THE CWA LIFTING THE FRONT THROUGH
THE CWA AS A WARM FRONT. INSTEAD THE COLD FRONT WILL REMAIN NEARLY
STATIONARY THROUGH CENTRAL INDIANA...AT THE MOST MOVING AS FAR NORTH
AS THE SOUTHERN PART OF OUR CWA OR SO. PRECIP CHANCES ARE NOT THE
GREATEST FOR TODAY BUT AT THE SAME TIME CAN NOT BE TAKEN OUT WITH
THE FRONT IN THE AREA...PROVIDING MOISTURE AND SOME LIFT. THE BEST
CHANCE FOR RAIN LOOKS TO BE LATE TONIGHT TOWARDS TOMORROW MORNING
WHEN A SURFACE LOW FORMS ALONG THE NEARLY STATIONARY FRONT AND MOVES
INTO OUR CWA LATE TONIGHT/TOMORROW MORNING. SO HAVE JUST WENT WITH
CHANCE POPS FOR ENTIRE CWA UNTIL LATE TONIGHT...DIFFICULT TO TIME
ANY WAVES/INFLECTIONS THAT WILL MOVE NORTHEASTWARD ALONG THE FRONT
TODAY. THEN INTRODUCE LIKELY POPS IN THE WESTERN PART OF OUR CWA
TOWARDS THE END OF TONIGHT AS THAT NEWLY FORMED SURFACE LOW BEGINS
TO MOVE IN. THE BEST LIFT AND MOISTURE DO NOT APPEAR UNTIL THIS LOW
FORMS. ALSO THE CWA SHOULD EXPERIENCE NORTHEAST WINDS TODAY BUT
WINDS NEAR THE FRONT WILL BE LIGHT AND VARIABLE. SLIM CHANCE FOR
SEVERE WEATHER. ISOLATED AT BEST. SEVERE INDICIES...LI, SI, TT, WET
BULB ZERO HEIGHT, CAPE, 0-3KM STORM RELATIVE HELICITY, AND SWEAT ARE
ALL LOW AND NOT INDICATING A LARGE SEVERE WEATHER EVENT. THIS IS
BACKED UP WITH SPC NOT PUTTING OUR CWA INTO A SLIGHT RISK AREA.

LONG TERM...
SUNDAY THROUGH FRIDAY.

DESPITE ITS TYPICAL GRID SCALE FEEDBACK PROBLEMS...WILL USE THE 00Z
GFS FOR THE FIRST PART OF THE EXTENDED PERIOD.

00Z NAM...00Z GFS...00Z UKMET...AND 00Z CANADIAN AGREE THAT THE MAIN
PCPN ACTIVITY SHOULD OCCUR ON SUNDAY.  THIS WILL BE DUE TO A S/WV
TRACKING NE FROM KANSAS INTO THE REGION.  THIS S/WV WILL PERTURB A
SFC LOW PRESSURE AREA ALONG CURRENT STALLED OUT FRONTAL BOUNDARY.
SFC TO 850 MB CONVERGENCE SHOULD BE FOCUSED ALONG AND NW OF THE SFC
LOW...WHICH IS FORECAST TO RIPPLE NE FROM SRN INDIANA SUNDAY
MORNING...THEN INTO NE OHIO BY SUNDAY EVENING.  S/WV WILL PROVIDE
UPR LVL DYNAMICAL LIFT.  WITH A MOIST AIRMASS IN PLACE...SHOWERS AND
THUNDERSTORMS WILL BE LIKELY ACRS THE REGION DURING THE MORNING
HOURS...TAPERING OF WEST TO EAST DURING THE AFTN AS SFC LOW PULLS
AWAY.  SKIES MAY ACTUALLY BECOME PARTLY CLOUDY IN THE WEST DURING
THE AFTN.

ONCE SFC LOW PULLS NE OF THE REGION SUNDAY NIGHT...SFC HIGH PRESSURE
IS EXPECTED TO BUILD INTO THE REGION FROM THE NW...BRINGING PARTLY
CLOUDY CONDITIONS AND COOLER TEMPS.

PARTLY CLOUDY SKIES WILL CONTINUE INTO MONDAY AS THE SFC HIGH DRIFTS
SLOWLY EASTWARD.

WILL NOT MAKE ANY CHANGES TO THE REMAINDER OF THE EXTENDED BEYOND
MONDAY.  IT DOES APPEAR THAT AFOREMENTIONED FRONTAL BOUNDARY WILL
STALL OUT OVER THE OHIO VLY (OR A LITTLE FARTHER SOUTH) THROUGH MID
WEEK...GRADUALLY LIFTING NORTH AS A WARM FRONT BY FRIDAY AS H5
TROFFING DEVELOPS ACRS CNTRL CANADA.

IN TERMS OF TEMPS...WENT TOWARD THE COOLER MAV VALUES FOR SUNDAY/S
HIGHS AND ALSO FOR SUNDAY NIGHT/S LOWS.  THE REMAINDER OF THE
EXTENDED TEMPS HAVE BEEN LEFT IN TACT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

AVIATION/UPDATE...HITCHCOCK
SHORT TERM...BML
LONG TERM...HICKMAN
Hazardous weather outlook, Aug 13, 3:36 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
336 PM EST SAT AUG 13 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-141045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...
LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...
MONTPELIER...PORTLAND...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...
NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...
DELPHOS...LIMA
336 PM EST SAT AUG 13 2005 /336 PM CDT SAT AUG 13 2005/
/436 PM EDT SAT AUG 13 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OHIO...NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
OVER THE REGION. SOME STORMS WILL BE SEVERE OVER NORTHERN INDIANA
AND NORTHWEST OHIO WITH STRONG DAMAGING WINDS AND LARGE HAIL. AN
ISOLATED TORNADO IS ALSO POSSIBLE. SOME STORMS WILL ALSO PRODUCE
VERY HEAVY RAIN WHICH MAY RESULT IN FLOODING OF POOR DRAINAGE AND
LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ON SUNDAY. AGAIN...THE
MAIN WEATHER THREAT WILL BE LOCALIZED FLOODING ASSOCIATED WITH THE
STRONGEST THUNDERSTORMS. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. HOWEVER...AN ISOLATED THUNDERSTORM WITH WIND GUSTS IN
EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER CAN NOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-141045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
336 PM EST SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
REGION TODAY AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED...AN ISOLATED THUNDERSTORM WITH WIND GUSTS IN EXCESS
OF 30 KNOTS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ON SUNDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...AN ISOLATED THUNDERSTORM
WITH WIND GUSTS IN EXCESS OF 50 KNOTS AND HAIL UP TO ONE INCH IN
DIAMETER CAN NOT BE RULED OUT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE

HITCHCOCK

In the hours before

Local storm report, Aug 13, 3:00 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     1 N ANDREWS             40.87N 85.60W
08/13/2005                   HUNTINGTON         IN   LAW ENFORCEMENT

            FEW LARGE TREES DOWN.

&&

MBOGUTH
Local storm report, Aug 13, 3:17 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
317 PM EST SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             1 N HUNTINGTON          40.90N 85.51W
08/13/2005  1.75 INCH        HUNTINGTON         IN   EMERGENCY MNGR

&&

MBOGUTH
Local storm report, Aug 13, 3:18 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 PM EST SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             HUNTINGTON              40.88N 85.51W
08/13/2005  1.00 INCH        HUNTINGTON         IN   TRAINED SPOTTER

&&

MBOGUTH
Local storm report, Aug 13, 3:23 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
323 PM EST SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     SPENCERVILLE            40.71N 84.35W
08/13/2005                   ALLEN              OH   EMERGENCY MNGR

            LARGE TREE DOWN.

&&

MBOGUTH
Local storm report, Aug 13, 3:37 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
337 PM EST SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     PERU                    40.75N 86.07W
08/13/2005                   MIAMI              IN   AMATEUR RADIO

            SEVERAL LARGE TREES AND POWER LINES DOWN THROUGHOUT THE
            CITY OF PERU. ONE TREE FELL ON A CAR.

&&

MBOGUTH
Local storm report, Aug 13, 3:45 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
345 PM EST SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             1 S WABASH              40.78N 85.83W
08/13/2005  1.00 INCH        WABASH             IN   LAW ENFORCEMENT

&&

MBOGUTH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

8.9 hours before the tornado, 216 km from the path. August 13, 2005.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 326 joules per kilogram, CIN -155, lifted condensation level 1006 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -72 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-155 J/kg
Surface CAPE
1023 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

3.1 hours after it, 216 km from the path. August 14, 2005.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 82 joules per kilogram, CIN -112, lifted condensation level 860 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-08-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 109 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-112 J/kg
Surface CAPE
848 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Rochester (RCR), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:05 UTC80.669.870° 6 kt1013.2
19:25 UTC82.471.6120° 4 kt1012.9
19:45 UTC82.471.660° 4 kt1012.5
20:05 UTC80.671.670° 5 kt1011.5
20:25 UTC82.471.690° 7 kt1011.5
20:45 UTC80.671.6100° 6 kt1011.5
21:05 UTC80.671.690° 6 kt1011.2
21:25 UTC78.871.6150° 3 kt1011.5HZ
21:45 UTC75.271.6140° 4 kt1011.5+RA
22:05 UTC73.471.6150° 5 kt1011.2-RA
22:25 UTC73.471.6160° 4 kt1010.8-DZ
22:45 UTC73.469.8140° 3 kt1010.8RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northern Indiana radar (KIWX), 66 km away, was scanning. The volume nearest the touchdown began at 20:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:18 UTCTSTM WND DMG7 N WabashWabash, INLARGE TREE DOWN ALONG STATE ROAD 13 NEAR THE TOWN OF URBANA.
19:50 UTCTSTM WND DMG1 N AndrewsHuntington, INFEW LARGE TREES DOWN.
20:05 UTCTSTM WND DMGPeruMiami, INSEVERAL LARGE TREES AND POWER LINES DOWN THROUGHOUT THE CITY OF PERU. ONE TREE FELL ON A CAR.
20:24 UTCHAIL 11 S WabashWabash, IN
20:51 UTCTSTM WND DMG1 W FultonFulton, INSEVERAL LARGE TREES AND POWER LINES DOWN. UTILITY TRAILER FLIPPED ON ITS SIDE.
20:51 UTCTSTM WND DMG1 W FultonFulton, INSEVERAL LARGE TREES AND POWER LINES DOWN. UTILITY TRAILER ROLLED OVER. MINOR DAMAGE REPORTED TO A COUPLE HOMES.
20:51 UTCTORNADOFultonFulton, INF1 TORNADO. SKIPPING PATH 3/4 MILE LONG BY 75 YARDS WIDE. PATH WAS FROM 1/2 MILE WEST OF FULTON TO JUST SOUTH OF FULTON. SEE INDPNSIWX FOR DETAILS.
20:53 UTCTSTM WND DMGFultonFulton, INPART OF ROOF TORN OFF A BUILDING. ROOF CAUSED DAMAGE UPON IMPACT WITH ANOTHER HOME AND ALSO DESTROYED A CAR. DAMAGE ALSO REPORTED TO A POOL DECK AND A GARAGE.
20:54 UTCTSTM WND GST 654 E FultonFulton, IN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of August 13, 2005

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 133:53 PM CDTF0Cooper, MO8.0100$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.